Page 48 nursing.elitecme.com Complete Your CE Test Online - Click Here fatigue. If the patient is near end of life and other causes of fatigue have been ruled out, the NCCN recommends consideration of psychostimulants such as methylphenidate, or even treatment with corticosteroids [206]. Nursing consideration: Thus far, the best-proven method of managing fatigue, beyond managing underlying causes, is exercise [163]. Get referrals for physical therapy or professional exercise program to help patients remain active or become even more active during cancer treatment. Encourage patients to make exercise plans a priority. Nausea and vomiting (N&V) Chemotherapy-induced nausea and vomiting (CINV) is highly prevalent and extremely distressing. Poorly controlled CINV can result in longer hospitalizations, poorer quality of life, nutritional impairment, dehydration, delirium, depression, physical injury, and inability to continue potentially curable antineoplastic drug treatments. CINV results in higher cost of care and more lost work time for patients [178]. Although most patients receiving chemotherapy are at risk for N&V, the onset, severity, triggers, and duration vary. Tumor-related, treatment-related, and patient-related factors all contribute, including tumor location, chemotherapy agents used, and radiation exposure. Patient-related factors that can increase risk of CINV can include [178]: ● ● Nausea and vomiting during past courses of chemotherapy. ● ● History of chronic alcohol use. ● ● Age younger than 50. ● ● Female sex. ● ● History of motion sickness or pregnancy-related emesis. Additional causal factors unrelated to chemotherapy treatment may include the following: ● ● Fluid and electrolyte imbalances such as hypercalcemia, volume depletion, or water intoxication. ● ● Tumor invasion or growth in the gastrointestinal tract, liver, or central nervous system, especially the posterior fossa. ● ● Constipation. ● ● Certain drugs such as opioids. ● ● Infection or septicemia. ● ● Uremia. Clinicians treating N&V must be alert to all potential causes and factors, especially in cancer patients who may be receiving combinations of several treatments and medications [178]. Classifications N&V has been classified as acute, delayed, anticipatory, breakthrough, refractory, and chronic [178]: ● ● Acute N&V is defined as that experienced during the first 24 hours after chemotherapy administration. ● ● Delayed (or late) N&V occurs more than 24 hours after chemotherapy administration. Delayed N&V is associated with cisplatin, cyclophosphamide, and other drugs such as doxorubicin and ifosfamide given at high doses or on two or more consecutive days. Those who have acute N&V are more likely to have delayed N&V as well. ● ● Anticipatory N&V (ANV) is nausea and/or vomiting that occurs before a new cycle of chemotherapy is begun, in response to conditioned stimuli such as the smells, sights, and sounds of the treatment room. ● ● Breakthrough N&V is that which occurs within five days of prophylactic use of antiemetics and requires rescue medications. ● ● Refractory N&V does not respond to treatment. ● ● Chronic N&V can occur in patients with advanced cancer and is linked with a variety of potential etiologies. Its causes are not well understood, but might include: gastrointestinal, cranial, or metabolic problems; drugs such as opioids or cytotoxic chemotherapy; and radiation. The treatment team’s goal with chemotherapy is to prevent nausea and vomiting, which is one of the side effects most dreaded by patients with cancer. This goal is not always attainable, but planning for must begin before the first drug is given. Some chemo drugs are classified as highly emetogenic, meaning that more than 90% of patients vomit after receiving them. Moderate emetic risk is between 30% and 90%, per the Oncology Nursing Society (ONS). Low emetic risk drugs cause 10-30% of patients to vomit. Minimal risk means less than 10% of patients vomit [231]. There are lists available from the ONS website, NCCN, ASCO, and others that help classify the emesis risk by drug (see “Resources for Nurses”). It is important to know that the risk of N&V for people getting drugs of high emetic risk lasts for at least three days after the last dose, and for at least two days after the last dose of a moderate emetic risk regimen. Patients need antiemetic coverage for that entire time [204]. The NCCN and others have recommendations for antiemetic regimen options for various emetic risk levels, including separate ones for oral chemo drugs. For example, before starting a chemo regimen of high emetic risk, they have three recommended options: desamethasone plus a 5-HT3 receptor antagonist (such as ondansetron, granisetron, dolasetron, palonosetron), along with a neurokinin-1 (NK1) antagonist like aprepitant, fosaprepitant, or rolapitant; netupitant with palonosetron and dexamethasone; or olanzapine with palonosetron and dexamethasone. Antiemetic regimens continue on days 2-4, although dexamethasone doses are reduced and some of the longer-acting drugs do not need to be re-dosed. Some chemo drugs have much longer periods of N&V; for example, emesis after cisplatin peaks at 48-72 hours and can last six to seven days. If a patient has a history of dyspepsia, antacid drugs like proton pump inhibitors or H2 blockers should be considered along with the antiemetic drugs [204]. In most cases the patient will be getting more than one chemotherapy or cancer treatment drug, and there may be some synergy between them. Obviously, any time one of the drug combination is highly emetogenic, the regimen is considered highly emetogenic. Less obviously, when two moderately emetogenic drugs are given together, their cumulative risk typically is considered high. When two low risk drugs are given together, the risk is upgraded to moderate. In fact, any low-risk drug given with another bumps the risk up a notch. The minimal-risk drugs are considered to not add significantly to emetic risk in combination regimens [231]. There is a tool online from ONS that takes nurses through the steps to help calculate the emesis risk of any chemotherapy regimen. This can help with choosing the best initial regimen for emesis control. Drug interactions and other issues with nausea and vomiting treatment medications are covered in some detail in the “Drug Interactions” section. Acute and delayed N&V: Vomiting is easier to control with preventive regimens than nausea. Delayed nausea is more common than acute nausea, is harder to control, and can be severely distressing to the patient. Prevention may include around-the-clock antiemetics rather than waiting for complaints of nausea or vomiting [204]. Anticipatory nausea and vomiting (ANV) typically occurs after three or four chemotherapy treatments after which the patient experienced acute or delayed N&V. It can happen in up to one third